North Dakota, 2011

Blizzard and Winter Storm in North Dakota, March 22 to 23, 2011

March 22 to 23, 2011 · NWS BIS · 46 events in 33 counties and zones

An upper level trough swinging into the Northern Plains, combined with a strong low pressure system ejecting out of the Rockies and into the Central Plains, resulted in heavy snow and blizzard conditions across much of west and central North Dakota. This episode occurred from March 22nd into the 23rd.

Where it happened

Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An upper level trough swinging into the Northern Plains, combined with a strong low pressure system ejecting out of the Rockies and into the Central Plains, resulted in heavy snow and blizzard conditions across much of west and central North Dakota. This episode occurred from March 22nd into the 23rd.

Warmer air surging north ahead of this storm system resulted in a wintry mix of rain, freezing rain, and sleet across much of the west and south central portions of the state at first, while all snow fell over the north central. Colder air pushing south eventually transitioned the precipitation to all snow. While there were some ice accumulations across the south, ice impacts were minor.

Heavy snow fell from west central North Dakota, through much of the south central and James River Basin region. Storm total snowfall amounts within this band ranged from eight inches to one foot, with locally higher amounts including 18.2 inches near Beulah. In addition to the snow, wind gusts up to 45 mph developed across far northwest and all of north central North Dakota resulting in several hours of blizzard conditions.

Numerous travel advisories and several road closures resulted from this storm, including the closure of Interstate 94 from Bismarck to Fargo, Highway 83 from Bismarck to the Canadian border, and Highway 2 from Berthold to Rugby.

This was a prolonged and very complicated storm to warn for as potential was high for various types of warning criteria to be met.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 22, 9:19 AM CST, 41 minutes earlier.

Area forecast discussion, Mar 22, 9:19 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1019 AM CDT TUE MAR 22 2011

.UPDATE...
UPDATE TO UPGRADE WINTER WEATHER ADVISORY TO ICE STORM
WARNING...AND ADD FAR SOUTHWEST COUNTIES TO ICE STORM WARNING.

&&

.DISCUSSION...
GETTING ENOUGH SIGNIFICANT REPORTS OF ICING...BOWMAN TO WATFORD
CITY AND SOUTH CENTRAL COUNTIES...TO WARRANT UPGRADE TO ICE STORM
WARNING. FREEZING RAIN THREAT WILL LINGER WELL INTO THE AFTERNOON
WEST AND SOUTH...BEFORE CHANGE OVER TO SNOW LATE AFTERNOON/EVENING.
WILL LEAVE THE WINTER STORM WARNING AREA AS IS. ADDITIONAL
HEADLINE ADJUSTMENTS MAY BE NEEDED LATER THIS AFTERNOON. AFTER 00Z
THIS EVENING...THE ICE STORM AREA WILL REVERT BACK TO A WINTER
WEATHER ADVISORY.

&&

.AVIATION...
MIXTURE OF FREEZING RAIN/RAIN  OVER SOUTHERN ZONES AND SNOW AND
FREEZING RAIN NORTHERN TAF SITES MAIN CONCERN IN THE SHORT TERM.
LOW IFR CIGS WILL CONTINUE WITH VISIBILITIES SLOWLY DROPPING FROM
SOUTHEAST TO NORTHWEST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR NDZ001>005-
009>013-019>023-025-035>037-048.

WINTER WEATHER ADVISORY FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO
7 PM CDT /6 PM MDT/ WEDNESDAY FOR NDZ017-018-031>034-040>047-050-
051.

ICE STORM WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ017-018-031>034-040>047-050-051.

&&

UPDATE...KINNEY
AVIATION...HW
Hazardous weather outlook, Mar 22, 9:28 AM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1028 AM CDT TUE MAR 22 2011

NDZ017-018-031>034-040>047-050-051-231530-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH-DICKEY-
1028 AM CDT TUE MAR 22 2011 /928 AM MDT TUE MAR 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ICE STORM WARNING IS IN EFFECT FOR PORTIONS OF WESTERN AND FAR
SOUTHERN NORTH DAKOTA THROUGH THIS AFTERNOON.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS EVENING THROUGH
WEDNESDAY EVENING.

PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SNOW THURSDAY...FRIDAY...AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED. SPOTTERS AND COOPERATIVE
OBSERVES ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH
SNOWFALL REPORTS...FREEZING RAIN...AND ANY OTHER WEATHER HAZARD
THAT IS OBSERVED.

NDZ001>005-009>013-019>023-025-035>037-048-231530-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
BURLEIGH-KIDDER-STUTSMAN-LA MOURE-
1028 AM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY THROUGH WEDNESDAY.
A WINTRY MIX OF SNOW...FREEZING RAIN...AND ICE PELLETS WILL
TRANSITION TO ALL SNOW BY EVENING. SNOW WILL BECOME HEAVY THIS
AFTERNOON OVER NORTHERN COUNTIES THIS AFTERNOON...AND OVER MOST OF
WEST AND CENTRAL NORTH DAKOTA TONIGHT BEFORE GRADUALLY TAPERING
OFF WEDNESDAY EVENING. AREAS OF BLOWING SNOW WITH REDUCED
VISIBILITIES WILL OCCUR TODAY THROUGH WEDNESDAY. PLEASE SEE
WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SNOW THURSDAY...FRIDAY...AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED. SPOTTERS AND COOPERATIVE
OBSERVES ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH
SNOWFALL REPORTS...FREEZING RAIN...AND ANY OTHER WEATHER HAZARD
THAT IS OBSERVED.

KS

In the hours before

Special weather statement, Mar 22, 7:43 AM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
843 AM CDT TUE MAR 22 2011

NDZ017>023-025-031>037-040>048-050-051-221530-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...GARRISON...MCCLUSKY...HARVEY...CARRINGTON...
BEACH...MEDORA...DICKINSON...MANDAN...BISMARCK...STEELE...
JAMESTOWN...MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...
FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
843 AM CDT TUE MAR 22 2011 /743 AM MDT TUE MAR 22 2011/

...WINTRY MIX OF PRECIPITATION CONTINUES THIS MORNING...

A MIX OF FREEZING RAIN...SLEET...AND SNOW WILL CONTINUE TO SPREAD
NORTH ACROSS SOUTHERN AND CENTRAL NORTH DAKOTA THIS MORNING.
THUNDERSTORMS ARE ALSO OCCURRING...WHICH IS INCREASING THE
INTENSITY OF PRECIPITATION. ISOLATED PEA SIZE HAIL IS POSSIBLE
WITH THE STRONGEST STORMS...MAINLY SOUTH OF INTERSTATE 94. WHERE
ROAD SURFACE TEMPERATURES ARE BELOW FREEZING...FREEZING RAIN WILL
PRODUCE VERY SLICK ROAD CONDITIONS. POWER LINES AND TREE LIMBS MAY
ALSO BECOME COATED WITH A LAYER OF ICE...AND ADD TO THE TRAVEL
HAZARDS. TRAVELERS SHOULD MONITOR THE LATEST FORECASTS THIS
MORNING...AND BE PREPARED FOR VERY HAZARDOUS ROAD CONDITIONS.

KINNEY
Local storm report, Mar 22, 9:02 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1002 AM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             1 NW BEULAH             47.27N 101.79W
03/22/2011  M1.3 INCH        MERCER             ND   CO-OP OBSERVER

            RAIN AND SNOW MIXED

&&

LLP
Local storm report, Mar 22, 9:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1050 AM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FREEZING RAIN    17 SW RHAME             46.06N 103.91W
03/22/2011  E0.20 INCH       BOWMAN             ND   PUBLIC

            ESTIMATED 0.2 INCHES OF ICE ACCUMULATION ON WINDSHIELD.

&&

PAYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 winter storm, 17 blizzard. Local standard time, as filed.

Winter Storm, Burleigh

When
March 22, 10:00 AM CST to March 23, 8:00 AM CST
Where
Burleigh forecast zone
Reported by
COOP Observer
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

A storm total snowfall amount of 10.4 inches was reported near Bismarck.

Winter Storm, Kidder

When
March 22, 10:00 AM CST to March 23, 8:00 AM CST
Where
Kidder forecast zone
Reported by
COOP Observer
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

An estimated storm total snowfall amount of five to 10 inches fell over portions of Kidder County.

Winter Storm, Oliver

When
March 22, 10:00 AM CST to March 23, 8:00 AM CST
Where
Oliver forecast zone
Reported by
COOP Observer
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

A storm total snowfall amount of 9.5 inches was reported near Center.

Winter Storm, Stutsman

When
March 22, 10:00 AM CST to March 23, 8:00 AM CST
Where
Stutsman forecast zone
Reported by
COOP Observer
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

A storm total snowfall amount of 11 inches was reported at Jamestown.

Winter Storm, La Moure

When
March 22, 10:00 AM CST to March 23, 11:00 AM CST
Where
La Moure forecast zone
Reported by
COOP Observer
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

A storm total snowfall amount of eight inches was reported at Verona.

Winter Storm, Morton

When
March 22, 10:00 AM CST to March 23, 9:00 AM CST
Where
Morton forecast zone
Reported by
COOP Observer

A storm total snowfall amount of 8.5 inches was reported at Hebron.

Winter Storm, Grant

When
March 22, 10:00 AM CST to March 23, 11:00 AM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

A storm total snowfall amount of 10 inches was reported at Carson.

Winter Storm, Stark

When
March 22, 10:00 AM CST to March 23, 9:00 AM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

A storm total snowfall amount of 6.8 inches was reported at Dickinson.

Winter Storm, Billings

When
March 22, 10:00 AM CST to March 23, 9:00 AM CST
Where
Billings forecast zone
Reported by
COOP Observer
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

A storm total snowfall amount of eight inches was reported at Fairfield.

Winter Storm, Golden Valley

When
March 22, 10:00 AM CST to March 23, 9:00 AM CST
Where
Golden Valley forecast zone
Reported by
COOP Observer
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

A storm total snowfall amount of eight inches was reported at Golva.

Winter Storm, Hettinger

When
March 22, 10:00 AM CST to March 23, 11:00 AM CST
Where
Hettinger forecast zone
Reported by
COOP Observer
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

A storm total snowfall amount of seven inches was reported at Mott.

Winter Storm, Sioux

When
March 22, 10:00 AM CST to March 23, 11:00 AM CST
Where
Sioux forecast zone
Reported by
COOP Observer

An estimated storm total snowfall of six to eight inches fell across Sioux County.

Winter Storm, Emmons

When
March 22, 10:00 AM CST to March 23, 11:00 AM CST
Where
Emmons forecast zone
Reported by
COOP Observer
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

A storm total snowfall of 8.2 inches was reported at Hazelton.

Winter Storm, Dickey

When
March 22, 10:00 AM CST to March 23, 11:00 AM CST
Where
Dickey forecast zone
Reported by
COOP Observer
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

A storm total snowfall amount of 14 inches was reported at Merricourt.

Winter Storm, Logan

When
March 22, 10:00 AM CST to March 23, 11:00 AM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

An estimated storm total snowfall of six to eight inches fell across Logan County.

Winter Storm, McIntosh

When
March 22, 10:00 AM CST to March 23, 11:00 AM CST
Where
McIntosh forecast zone
Reported by
COOP Observer
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

An estimated storm total snowfall of six to eight inches fell across McIntosh County.

Blizzard, Ward

When
March 22, 1:00 PM CST to 8:27 PM CST
Where
Ward forecast zone
Reported by
Mesonet

East winds of 35 to 45 mph combined with falling snow and existing snow on the ground to create several hours of blizzard conditions.

Blizzard, Mountrail

When
March 22, 1:00 PM CST to 8:27 PM CST
Where
Mountrail forecast zone
Reported by
Mesonet
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

East winds of 35 to 45 mph combined with falling snow and existing snow on the ground to create several hours of blizzard conditions.

Blizzard, McHenry

When
March 22, 1:00 PM CST to 8:27 PM CST
Where
McHenry forecast zone
Reported by
Mesonet
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

East winds of 35 to 45 mph combined with falling snow and existing snow on the ground to create several hours of blizzard conditions.

Blizzard, Renville

When
March 22, 1:00 PM CST to 8:27 PM CST
Where
Renville forecast zone
Reported by
Mesonet
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

East winds of 35 to 45 mph combined with falling snow and existing snow on the ground to create several hours of blizzard conditions.

Blizzard, Burke

When
March 22, 1:00 PM CST to 8:27 PM CST
Where
Burke forecast zone
Reported by
Mesonet
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

East winds of 35 to 45 mph combined with falling snow and existing snow on the ground to create several hours of blizzard conditions.

Blizzard, Bottineau

When
March 22, 1:00 PM CST to 8:27 PM CST
Where
Bottineau forecast zone
Reported by
Mesonet
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

East winds of 35 to 45 mph combined with falling snow and existing snow on the ground to create several hours of blizzard conditions.

Blizzard, Rolette

When
March 22, 1:00 PM CST to 8:27 PM CST
Where
Rolette forecast zone
Reported by
Mesonet
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

East winds of 35 to 45 mph combined with falling snow and existing snow on the ground to create several hours of blizzard conditions.

Blizzard, Pierce

When
March 22, 1:00 PM CST to 8:27 PM CST
Where
Pierce forecast zone
Reported by
Mesonet
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

East winds of 35 to 45 mph combined with falling snow and existing snow on the ground to create several hours of blizzard conditions.

Blizzard, McLean

When
March 22, 1:00 PM CST to 8:27 PM CST
Where
McLean forecast zone
Reported by
Mesonet

East winds of 35 to 45 mph combined with falling snow and existing snow on the ground to create several hours of blizzard conditions.

Blizzard, Sheridan

When
March 22, 1:00 PM CST to 8:27 PM CST
Where
Sheridan forecast zone
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

East winds of 35 to 45 mph combined with falling snow and existing snow on the ground to create several hours of blizzard conditions.

Blizzard, Wells

When
March 22, 1:00 PM CST to 8:27 PM CST
Where
Wells forecast zone
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

East winds of 35 to 45 mph combined with falling snow and existing snow on the ground to create several hours of blizzard conditions.

Blizzard, Williams

When
March 22, 1:00 PM CST to 8:27 PM CST
Where
Williams forecast zone
Reported by
Mesonet
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

East winds of 35 to 45 mph combined with falling snow and existing snow on the ground to create several hours of blizzard conditions.

Blizzard, Foster

When
March 22, 1:00 PM CST to 8:27 PM CST
Where
Foster forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

East winds of 35 to 45 mph combined with falling snow and existing snow on the ground to create several hours of blizzard conditions.

Blizzard, Divide

When
March 22, 1:00 PM CST to 8:27 PM CST
Where
Divide forecast zone
Reported by
Mesonet
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

East winds of 35 to 45 mph combined with falling snow and existing snow on the ground to create several hours of blizzard conditions.

Blizzard, Mercer

When
March 22, 1:00 PM CST to 8:27 PM CST
Where
Mercer forecast zone
Reported by
Mesonet
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

East winds of 35 to 45 mph combined with falling snow and existing snow on the ground to create several hours of blizzard conditions.

Blizzard, McKenzie

When
March 22, 1:00 PM CST to 8:27 PM CST
Where
McKenzie forecast zone
Reported by
Mesonet
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

East winds of 35 to 45 mph combined with falling snow and existing snow on the ground to create several hours of blizzard conditions.

Blizzard, Dunn

When
March 22, 1:00 PM CST to 8:27 PM CST
Where
Dunn forecast zone
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

East winds of 35 to 45 mph combined with falling snow and existing snow on the ground to create several hours of blizzard conditions.

Winter Storm, Ward

When
March 22, 8:27 PM CST to March 23, 3:00 AM CST
Where
Ward forecast zone
Reported by
COOP Observer

A storm total snowfall amount of 9.5 inches was reported at Minot.

Winter Storm, Mountrail

When
March 22, 8:27 PM CST to March 23, 3:00 AM CST
Where
Mountrail forecast zone
Reported by
COOP Observer
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

A storm total snowfall amount of seven inches was reported at Tagus.

Winter Storm, McHenry

When
March 22, 8:27 PM CST to March 23, 3:00 AM CST
Where
McHenry forecast zone
Reported by
COOP Observer
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

A storm total snowfall amount of 10 inches was reported at Velva.

Winter Storm, Pierce

When
March 22, 8:27 PM CST to March 23, 3:00 AM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

An estimated storm total snowfall up to eight inches fell over southern Pierce County.

Winter Storm, Bottineau

When
March 22, 8:27 PM CST to March 23, 3:00 AM CST
Where
Bottineau forecast zone
Reported by
COOP Observer
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

A storm total snowfall amount near six inches was reported at Lansford.

Winter Storm, McLean

When
March 22, 8:27 PM CST to March 23, 4:00 AM CST
Where
McLean forecast zone
Reported by
COOP Observer

A storm total snowfall amount of 14.5 inches was reported at Underwood.

Winter Storm, Sheridan

When
March 22, 8:27 PM CST to March 23, 4:00 AM CST
Where
Sheridan forecast zone
Reported by
COOP Observer
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

A storm total snowfall amount of 13 inches was reported at McClusky.

Winter Storm, Wells

When
March 22, 8:27 PM CST to March 23, 4:00 AM CST
Where
Wells forecast zone
Reported by
COOP Observer
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

A storm total snowfall amount of 13 inches was reported at Fessenden.

Winter Storm, Foster

When
March 22, 8:27 PM CST to March 23, 4:00 AM CST
Where
Foster forecast zone
Reported by
COOP Observer
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

A storm total snowfall amount of 10 inches was reported near McHenry.

Winter Storm, Williams

When
March 22, 8:27 PM CST to March 23, 4:00 AM CST
Where
Williams forecast zone
Reported by
Official NWS Observations
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

A storm total snowfall amount of 6.4 inches was reported at the National Weather Service Office in Williston.

Winter Storm, Mercer

When
March 22, 8:27 PM CST to March 23, 6:00 AM CST
Where
Mercer forecast zone
Reported by
COOP Observer
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

A storm total snowfall amount of 18.2 inches was reported at Beulah.

Winter Storm, McKenzie

When
March 22, 8:27 PM CST to March 23, 4:00 AM CST
Where
McKenzie forecast zone
Reported by
COOP Observer
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

A storm total snowfall amount of 9.5 inches was reported at Watford City.

Winter Storm, Dunn

When
March 22, 8:27 PM CST to March 23, 6:00 AM CST
Where
Dunn forecast zone
Reported by
COOP Observer
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

A storm total snowfall amount of 15 inches was reported at Halliday.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290222, 290518, 290519, 290520, 290521, 290571, 290574, 290639, 290641, 290643, 290644, 290645, 290648, 290650, 290652, 290653, 290223, 290522, 290524, 290525, 290526, 290527, 290528, 290529, 290530, 290531, 290532, 290533, 290534, 290535, 290536, 290537, 290538, 290224, 290539, 290540, 290541, 290542, 290543, 290544, and more.